Woman dies of lung embolism after AstraZeneca vaccine
A woman in the Netherlands died after getting the AstraZeneca vaccine and then presenting with a combination of pulmonary embolism and a low platelet count, side effects center Lareb announced on Friday. A total of five women between the ages of 25 and 65 have presented with thrombosis and a low platelet count following vaccination with the AstraZeneca vaccine.
According to the side effects center, this is five cases in 400 thousand vaccines. The thrombosis and low platelet symptoms occurred between 7 and 10 days after the vaccine. Thrombosis is a blood clotting issue. A pulmonary embolism is a blood clot in the lung.
Three of the women, including the one who died, had extensive pulmonary embolisms. Another also had a brain haemorrhage. And another patient had extensive abdominal vein thrombosis. One patient developed thrombosis of the arteries in the legs, Lareb said.
According to Lareb, these five women's symptoms resembled heparin-induced thrombocytopenia (HIT) - an overreaction by the immune system that results n the body producing antibodies against its own platelets. "However, in two of the five Dutch reports, no antibodies were found that match the HIT-like picture. This is not yet clear for three reports," Lareb said.
According to Lareb, the Dutch reports appear to be comparable to other reports in Europe that prompted multiple countries to pause the use of AstraZeneca vaccines last month. "The Dutch reports have been forwarded to the EMA and will be included in the follow-up investigation," Lareb said.